Nebraska, 2013Winter Storm in Nebraska, January 11 to 12, 2013
January 11 to 12, 2013 · NWS CYS · 2 events in 2 counties and zones
An upper level storm system tracked southeast from east central Wyoming through the western Nebraska Panhandle. This storm produced several inches of snow and gusty northwesterly winds, which caused considerable drifting snow and near zero visibilities across Sioux and Dawes counties.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level storm system tracked southeast from east central Wyoming through the western Nebraska Panhandle. This storm produced several inches of snow and gusty northwesterly winds, which caused considerable drifting snow and near zero visibilities across Sioux and Dawes counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 10, 10:51 PM MST, 1 hour 9 minutes earlier.
Area forecast discussion, Jan 10, 10:51 PM MST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1051 PM MST THU JAN 10 2013
.UPDATE...06Z TAF ISSUANCE. MAIN CONCERN IS THE TIMING OF THE
SNOW ACROSS THE REGION ALONG WITH THE LINGERING FOG ACROSS
WESTERN NEBRASKA AND FAR SOUTHEAST WYOMING. CIGS WILL LOWER
TONIGHT AFTER 08Z FROM WEST TO EAST...WITH MVFR OR IFR CEILINGS
IN SNOW AND FOG BECOMING LIKELY OVER PORTIONS OF THE AREA BETWEEN
10Z AND 15Z FRIDAY. CONFIDENT WITH THE TIMING OF IFR CONDITIONS
ASSOCIATED WITH LIGHT SNOW...ALTHOUGH THERE IS SOME DISAGREEMENT
WHEN THE HEAVIEST BANDS WILL DEVELOP. MUCH MORE CONFIDENT ABOUT
FOG AND PATCHY FREEZING DRIZZLE ACROSS THE PANHANDLE OF NEBRASKA
THROUGH SUNRISE FRIDAY MORNING. PRECIPITATION SHOULD BE ALL SNOW
ACROSS MOST OF THE FORECAST AREA BY 15Z-18Z...BUT ICING WILL BE A
CONCERN FROM THE SURFACE TO 10000 FEET MSL.
&&
.PREV DISCUSSION... /ISSUED 750 PM MST THU JAN 10 2013/
UPDATE...CURRENT FORECAST PACKAGE LOOKS GOOD THROUGH TONIGHT. FOG
HAS DEVELOPED ACROSS PORTIONS OF THE NEBRASKA PANHANDLE THIS
EVENING...WITH A QUARTER MILE VISIBILITY OBSERVED AT ALLIANCE.
THIS FOG WILL CONTINUE TO DEVELOP SLOWLY TO THE WEST INCLUDING
SCOTTSBLUFF AND TORRINGTON TONIGHT. DO NOT THINK IT WILL MAKE IT
TO THE LARAMIE RANGE AT THIS TIME.
ATTENTION THEN SHIFTS TO SNOWFALL BEGINNING WELL AFTER MIDNIGHT
TONIGHT WEST OF I25...AND EVENTUALLY SPREADING EAST TO INCLUDE THE
HIGH PLAINS EAST OF THE LARAMIE RANGE. CURRENT WINTER WEATHER
HEADLINES LOOK GOOD...SO WILL NOT MAKE ANY CHANGES AT THIS TIME.
THERE IS SOME CONCERN THAT LOCATIONS SOUTH OF THE PLATTE RIVER
NEAR I80 MAY RECEIVE DECENT SNOW ACCUMULATIONS BETWEEN 3 TO 5
INCHES WITH CURRENT MODELS SHOWING MORE SNOWFALL DUE TO INTENSE
FRONTOGENESIS...700-500MB LIFT...AND HIGH SNOW RATIOS. WILL
CONTINUE TO MONITOR THIS SNOWFALL POTENTIAL TONIGHT AND MAY
NEED WINTER WEATHER ADVISORIES FURTHER SOUTH.
PREV DISCUSSION... /ISSUED 406 PM MST THU JAN 10 2013/
SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...
ACTIVE WEATHER HAS RETURNED TO SOUTHEAST WY AND THE WESTERN NE
PANHANDLE. WINDS SHOULD REMAIN STRONG OVER WESTERN CARBON COUNTY
THROUGH THE REMAINDER OF THE DAY AS SOUTHWESTERLY H7 FLOW REMAINS
BETWEEN 50 AND 55 KTS. STRONGEST GUSTS SHOULD BE IN THE GAP AREAS OF
THE FERRIS AND SEMINOLE MOUNTAINS...BUT SHOULD REMAIN BELOW WARNING
CRITERIA AS LOW-LEVEL INVERSIONS SETTLE IN FOR THE NIGHT. HAVE OPTED
TO CANCEL THE INHERITED HIGH WIND WARNING AND COVER ANY SIGNIFICANT
GUSTS WITH AN SPS.
ATTENTION THEN SHIFTS TO A VIGOROUS UPPER-LEVEL TROUGH CURRENTLY
DIGGING SOUTHEASTWARD INTO THE WESTERN GREAT BASIN. SOME UNCERTAINTY
EXISTS WITH THE EVOLUTION OF THIS SYSTEM GIVEN A SIGNIFICANT CLOSED
LOW LIFTING NORTHEAST ACROSS THE SOUTHERN PLAINS. HOWEVER...MODELS
ARE IN GOOD AGREEMENT THAT INCREASINGLY DIFFLUENT FLOW ALOFT WILL
INDUCE SURFACE CYCLOGENESIS OVER NORTHEAST CO LATER TONIGHT. DESPITE
MODEST MOISTURE AVAILABILITY...INCREASING WESTERLY LOW-LEVEL FLOW
AND RESULTING OROGRAPHIC EFFECTS WILL ALLOW SNOW TO DEVELOP OVER THE
SNOWY AND SIERRA MADRE MOUNTAINS BY EARLY FRI MORNING. QPF VALUES ON
THE ORDER OF ONE HALF INCH AND EXPECTED SNOW RATIOS NEAR 25 TO 1
YIELD AMOUNTS NEAR 15 INCHES OVER WEST FACING SLOPES OF THE SIERRA
MADRES. BELIEVE THE SNOWIES WILL GET SHADOWED IN A WEST TO SOUTHWEST
FLOW REGIME...SO AM EXPECTING ADVISORY AMOUNTS THERE. HAVE ISSUED A
WINTER STORM WARNING FOR THE SIERRA MADRES.
LARGE SCALE ASCENT IN THE LEFT EXIT REGION OF A 140 KT JET STREAK
WILL ALLOW SNOW TO SPREAD ONTO THE PLAINS FROM WEST TO EAST ON
FRIDAY AND FRIDAY NIGHT. CANNOT RULE OUT PATCHY FREEZING DRIZZLE AND
FOG OVER THE WESTERN NE PANHANDLE ON FRI MORNING AS THE LOW-LEVELS
SATURATE BETWEEN THE 0C AND -10C LEVELS. ARCTIC AIR MOVES RAPIDLY
INTO THE AREA ON FRI AFTN VIA STRONG COLD ADVECTION. H7 TEMPS PLUNGE
TO -15C AS A RESULT SO WOULD EXPECT MAXIMUM TEMPS TO BE MET DURING
THE OVERNIGHT BEFORE FALLING THROUGHOUT THE DAY. BECOMING MORE
CONCERNED ABOUT THE POTENTIAL FOR SIGNIFICANT SNOW BANDING ALONG AND
ON EITHER SIDE OF A LINE FROM TORRINGTON TO HARRISON...GIVEN DEEP
FRONTOGENETIC FORCING COMBINED WITH QG ASCENT AND THE PRESENCE OF
CONSIDERABLE INSTABILITY ALOFT. MOISTURE IS FAIRLY MEAGER WITH THIS
SYSTEM GIVEN 700-500 MILLIBAR MIXING RATIOS ONLY AROUND 2 G/KG...BUT
WITH SUCH COLD THERMAL PROFILES WOULD EXPECT VERY HIGH SNOW RATIOS
ON THE ORDER OF 20 TO 1 OR BETTER. CONDITIONS SHOULD GET QUITE NASTY
OVER THE NORTHERN PANHANDLE AND FAR EAST CENTRAL WY WITH 4 TO 8
INCHES OF SNOW AND A TIGHT PRESSURE GRADIENT CONTRIBUTING TO STRONG
NORTHWEST WINDS...SO HAVE ISSUED A WINTER STORM WARNING THERE.
INCLUDED THE NORTH LARAMIE RANGE IN A WINTER WEATHER ADVISORY AS
NORTHERLY LOW-LEVEL FLOW WILL FAVOR OROGRAPHIC LIFT.
THE COMBINATION OF VERY COLD TEMPERATURES AND GUSTY WIND WILL ALSO
RESULT IN DANGEROUSLY COLD WIND CHILLS. APPARENT TEMPERATURE VALUES
OF 15 TO 25 DEGREES BELOW ZERO WILL BE COMMON THROUGH THE COURSE OF
THE WEEKEND...AND WIND CHILL HEADLINES MAY BE REQUIRED ONCE THIS
WEATHER SYSTEM DEPARTS. WENT SEVERAL DEGREES BELOW GUIDANCE FOR
SATURDAYS HIGHS WHERE SNOWPACK IS EXPECTED TO BE GREATEST.
LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
COLD TEMPERATURES AND WIND CHILL VALUES WILL BE THE MAIN FORECAST
CONCERN SATURDAY NIGHT THROUGH MONDAY NIGHT. THE REMAINING MID AND
UPPER LEVEL TROUGH AXIS WILL BE NEAR THE CWA 00Z SUNDAY...WITH THE
12Z ECMWF SLIGHTLY FURTHER WEST. AS THAT FEATURE MOVES EAST...
ANOTHER SHORTWAVE TROUGH WILL MOVE SOUTH AND REINFORCE THE LARGER
SCALE TROUGH OVER THE REGION SUNDAY NIGHT AND MONDAY. GENERALLY
DRIER AIR WILL BE OVER THE CWA SATURDAY NIGHT THROUGH MONDAY NIGHT
AND SO ONLY THE MOUNTAINS SHOULD SEE SOME LIGHT SNOW OR FLURRIES.
A COLD FRONT BACKS INTO THE FAR NORTHEAST PART OF THE CWA LATE
SUNDAY NIGHT AND MONDAY MORNING...BUT OTHERWISE NOT MUCH IN THE WAY
OF SURFACE FORCING WILL BE PRESENT. WITH THE MID AND UPPER LEVEL
TROUGH OVER THE CWA...THE 700 MB TEMPERATURES REMAIN BETWEEN 16C
BELOW ZERO AND 22C BELOW ZERO THROUGH MONDAY NIGHT. THAT WILL
RESULT IN SURFACE HIGH TEMPERATURES IN THE SINGLE DIGITS AND TEENS
AND LOWS BELOW ZERO. EVEN WITH THE LIGHT WINDS...WIND CHILL VALUES
DROP TO BETWEEN 10 BELOW AND 25 BELOW ZERO IN THE NIGHTTIME THROUGH
MID MORNING HOURS. WIND CHILL HIGHLIGHTS WILL NEED TO BE CONSIDERED
FROM SATURDAY NIGHT THROUGH MONDAY NIGHT.
THE MID AND UPPER LEVEL TROUGH AXIS FINALLY MOVES EAST OF THE CWA
MONDAY NIGHT. HEIGHTS ALOFT WILL SLOWLY RISE THROUGH THURSDAY AND
FLOW VEERS FROM NORTH TO NORTHWEST AND WEAKENS. TEMPERATURES WILL
SLOWLY WARM FROM TUESDAY THROUGH THURSDAY...WITH HIGHS EAST OF THE
LARAMIE RANGE BACK INTO THE 40S BY THURSDAY. FOR LATE MONDAY NIGHT
THROUGH TUESDAY NIGHT...FAST FLOW ALOFT DEVELOPS OVER THE REGION
AND THE SURFACE PRESSURE GRADIENT BECOMES TIGHT. STRONG WINDS WILL
BE POSSIBLE DURING THAT TIME AND HAVE INCREASED FORECAST WINDS SOME
WITH GUSTS UP TO 45 OR 50 MPH IN AREAS ALONG AND JUST EAST OF THE
LARAMIE RANGE. DEPENDING ON AMOUNT OF SNOW COVER...THOSE WINDS MAY
CREATE BLOWING AND DRIFTING SNOW AND KEEP WIND CHILL VALUES LOW.
THE FLOW ALOFT THEN WEAKENS WEDNESDAY AND THURSDAY FOR LIGHTER
WINDS.
FIRE WEATHER...
STRONG SOUTHWEST WINDS...MILD TEMPERATURES AND RELATIVE HUMIDITY
VALUES BETWEEN 20 AND 30 PERCENT WILL PERSIST UNTIL SUNSET IN SOME
AREAS ALONG AND WEST OF THE LARAMIE RANGE.
OTHERWISE...MINIMAL FIRE WEATHER CONCERNS WILL BE OVER THE CWA AT
LEAST THROUGH EARLY NEXT WEEK. TEMPERATURES WILL BE QUITE COLD
THROUGH MONDAY WITH ACCUMULATING SNOW FALLING LATE TONIGHT AND INTO
SATURDAY MORNING. STRONG WINDS OVER PARTS OF THE CWA WILL BE
POSSIBLE LATE MONDAY NIGHT THROUGH TUESDAY NIGHT. TEMPERATURES WILL
THEN WARM TUESDAY THROUGH THURSDAY WITH DAYTIME RELATIVE HUMIDITY
VALUES LOWERING.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WARNING UNTIL 11 AM SATURDAY FOR WYZ112.
WINTER STORM WARNING FROM 5 AM FRIDAY TO 11 AM SATURDAY FOR
WYZ102.
WINTER WEATHER ADVISORY FROM 5 AM FRIDAY TO 11 AM SATURDAY FOR
WYZ101-WYZ103-WYZ107-WYZ108.
WINTER WEATHER ADVISORY UNTIL 11 AM SATURDAY FOR WYZ114.
NE...WINTER STORM WARNING FROM 5 AM FRIDAY TO 11 AM SATURDAY FOR
NEZ002-NEZ095.
WINTER WEATHER ADVISORY FROM 5 AM FRIDAY TO 11 AM SATURDAY FOR
NEZ003-NEZ019-NEZ096.
&&
SHORT TERM/FIRE WEATHER...
LONG TERM/AVIATION...Hazardous weather outlook, Jan 10, 6:20 PM MST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
620 PM MST THU JAN 10 2013
WYZ101>119-111400-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
620 PM MST THU JAN 10 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.
.DAY ONE...TONIGHT
A STRONG STORM SYSTEM WILL BRING SNOW TO MUCH OF SOUTH CENTRAL AND
EAST CENTRAL WYOMING BEGINNING LATE TONIGHT. A WINTER STORM WARNING
IS IN EFFECT FOR THE SIERRA MADRE RANGE STARTING AT 11 PM. A WINTER
WEATHER ADVISORY HAS ALSO BEEN POSTED FOR THE SNOWY RANGE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
PERIODS OF SNOW WILL CONTINUE ACROSS MUCH OF SOUTHEAST WYOMING
FRIDAY THROUGH SATURDAY MORNING. STORM TOTAL ACCUMULATIONS OF 10 TO
15 INCHES ARE EXPECTED IN THE SIERRA MADRE RANGE...WITH 8 TO 12
INCHES IN THE SNOWY RANGE. AREAS TO THE NORTH OF A RAWLINS TO
TORRINGTON LINE CAN EXPECTED 4 TO 8 INCHES OF NEW SNOW...WITH
LIGHTER ACCUMULATIONS IN AREAS FURTHER SOUTH...OUTSIDE OF THE
MOUNTAINS.
BITTER COLD CONDITIONS ARE EXPECTED FRIDAY NIGHT THROUGH MONDAY
NIGHT WITH WIDESPREAD NIGHTTIME WIND CHILLS OF 10 TO 25 DEGREES
BELOW ZERO. SOME LOCATIONS IN THE HIGH MOUNTAIN VALLEYS COULD SEE
WIND CHILLS DROP BELOW MINUS 30 DEGREES.
STRONG WINDS WILL GUSTS TO 50 MPH WILL BE POSSIBLE LATE MONDAY
NIGHT THROUGH TUESDAY NIGHT MAINLY IN AREAS ALONG AND WEST OF THE
LARAMIE RANGE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ002-003-019>021-054-055-095-096-111400-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
620 PM MST THU JAN 10 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.
.DAY ONE...TONIGHT
A STRONG STORM SYSTEM WILL BRING SNOW TO MUCH OF THE NORTHERN
NEBRASKA PANHANDLE LATE TONIGHT. AREAS OF FREEZING DRIZZLE AND
FOG WILL CAN ALSO BE EXPECTED OVER THE PANHANDLE AFTER MIDNIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WIDESPREAD SNOW WILL CONTINUE ACROSS MUCH OF THE WESTERN NEBRASKA
PANHANDLE FRIDAY THROUGH SATURDAY MORNING. THE SNOW MAY TAPER OFF
FRIDAY NIGHT AND SATURDAY MORNING. STORM TOTAL ACCUMULATIONS OF 4
TO 7 INCHES ARE EXPECTED IN THE NORTHERN PANHANDLE WITH LIGHTER
AMOUNTS OVER THE SOUTHERN PANHANDLE.
A WINTER STORM WARNING WILL REMAIN IN EFFECT FOR NORTHERN SIOUX
AND DAWES COUNTIES THROUGH 11 AM SATURDAY. MEANWHILE...A WINTER
WEATHER ADVISORY IS IN EFFECT THROUGH THAT TIME FOR SCOTTS BLUFF...
BANNER AND BOX BUTTE COUNTIES.
BITTER COLD CONDITIONS ARE EXPECTED FRIDAY NIGHT THROUGH MONDAY
NIGHT WITH WIDESPREAD NIGHTTIME WIND CHILLS OF 10 TO 25 DEGREES
BELOW ZERO.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
WEILAND/TT
Winter Storm, Dawes
- When
- January 11, 12:00 AM MST to January 12, 9:00 AM MST
- Where
- Dawes forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 42.720, -103.135 (the zone’s center; the record gives no point)
Four to six inches of snow was observed throughout the county. Northwesterly winds gusting as high as 40 mph caused considerable drifting snow and visibilities less than a half mile. Several roads were closed. Chadron officials declared a snow emergency on January 12. Scattered power outages were reported south of Chadron.
Winter Storm, North Sioux
- When
- January 11, 12:00 AM MST to January 12, 9:00 AM MST
- Where
- North Sioux forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 42.488, -103.759 (the zone’s center; the record gives no point)
Six to seven inches of snow was observed in northern Sioux County, including Harrison. Gusty northwesterly winds caused considerable drifting snow and visibilities less than a half mile. Several roads were snow packed and treacherous. Officials urged the public to avoid unnecessary travel.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Nebraska, January 11, 20134 deaths · $1.0 million · 1 event
- Dense Fog in Iowa, January 11, 20139 injured · $20,000 · 1 event
- Dense Fog in Wisconsin, January 11, 20134 injured · $15,000 · 1 event
- Flash Flooding and Heavy Rain in Kentucky, January 11, 2013$30,000 · 3 events
- Winter Storm in South Dakota, January 11 to 12, 201315 events
- Dense Fog in Virginia, January 11 to 12, 201315 events
- Dense Fog in Wisconsin, January 11 to 12, 201314 events
- Blizzard and Heavy Snow in North Dakota, January 11 to 12, 201314 events
- High Wind in New Mexico, January 11, 201369 kt wind · 13 events
- High Wind in Colorado, January 11 to 12, 201359 kt wind · 12 events
- Blizzard and Ice Storm in Alaska, January 11 to 14, 201312 events
- Blizzard in North Dakota, January 11 to 12, 201311 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 422879, 422880.